Prednisone Side Effects

  1. I had a patient who stated she had an allergy to Prednisone. She was given this anyway. She died. Could her allergy be the cause? I'm a LTC nurse and need some input here. She c/o SOB,(lung fields were CTA) the night prior to her demise.
    •  
  2. 9 Comments

  3. by   weezieRN
    wow that is a hard one to tell, not knowing her hx, but if it was known allergy is there any documentation of reaction type etc? I know sometimes we get someone who will say they are allegic to such and such and I ask what was the reaction and they say upset stomach well about all meds will or can cause upset stomach. what was her condition before administration of the prednisone? Was this a new medication order? What does your abbreviation for CTA stand for (its late and I can't think) Was there a report of a med error made etc.
  4. by   sharann
    Is CTA, Clear to auscultation?
    Did she have trouble breathing after the pred was given, or was it given b/c of the difficulty breathing? I'm sorry you lost a pt.
  5. by   MikeLPN
    I take prednisone about once a year for cluster headaches. It gets me just wired, I can work like a dog but no attention span and I will yell at really nice people (well, I had a death, a sick person, a doctor on one phone in one ear a family member on a phone in the other and two charts open, one nice lady gabbing in one ear and one gabbing in the other :angryfire ). My chest gets a little tight on it but then again it beats the headaches.

    Also had a LOL in clinicals with (probably) prednisone psychosis. Oh yeah, my big day for multiple pts in an actual hospital in the big city and one of my pts is restrained in a w/c crying and shaking. Prednisone d/c'd LOL usual self. And the really funny thing is I was taking it at the same time (cluster headaches during clinicals=no fun) Any CV hx?

    But prednisone is a very good drug for certain things and allergies are rarely actually spelled out for you. Why don't they just say side effects when they mean that?
    Last edit by MikeLPN on Mar 3, '04
  6. by   nekhismom
    It seems possible, for sure.
  7. by   Cubby
    Quote from weezieRN
    wow that is a hard one to tell, not knowing her hx, but if it was known allergy is there any documentation of reaction type etc? I know sometimes we get someone who will say they are allegic to such and such and I ask what was the reaction and they say upset stomach well about all meds will or can cause upset stomach. what was her condition before administration of the prednisone? Was this a new medication order? What does your abbreviation for CTA stand for (its late and I can't think) Was there a report of a med error made etc.
    The LOL was slightly demented, no indication what her allergy presented itself as. She was being treated for pneumonia. It was a new med, she had received it twice (QD at 0800). CTA=Clear to Auscultation. And no, you silly thing- DOCTORS DO NOT MAKE MEDICATION ERRORS. Only us peon nurses!!!
    I am still upset about this lady dying
  8. by   BJONEAL
    Hi, I'm sorry to heard about that .You know when I was student I always hear Professor say " if we can't get information about allergy history ,we might have to test first"
    But how many people really used that ???????
    When I gave injection to clients I asked them if they have allergied to any drugs or if they have recieved those drugs before.Be honest with you " rare for me to test them before admin.
  9. by   leslie :-D
    prednisone has many potentially serious side effects but you don't really see the damage until after its' been taken long term. i find it doubtful that your pt. died from any s.e.'s but probably from the pneumonia. more immediate s.e.'s from prednisone would be the euphoric or dysphoria it can cause. but since this drug is primarily used to control inflammation and edema, it was a very appropriate drug to prescribe for a respiratory illness.
  10. by   renerian
    I have seen patient's flip out on pred. I take it periodically for asthma flare ups and it makes me very euphoric.

    renerian
  11. by   Dinith88
    Thats a weird one. It's kinda like someone being allergic to benadryl. I'm wondering if this 'allergy' were actually some side-effect she experienced??

    Did you see this patient as she crashed? If she died from anaphylaxis you would've probably seen lots of swelling, hives, wheezes, etc...and she would've been in lots of distress for a long time prior to dying. If she were being watched in the hospital and died from anaphlaxis, the hospital is a bad one as it should've/could've been caught and helped.
    If she died at your LTC facility and no-one saw it coming(lady found dead in her bed), then anaphylaxis would be less likely.
    That whole SOB with clear lungs is a very vague complaint and could've indicated LOTS of stuff.

    My first inclination would be 'no'...look into something else (embolism, MI, etc.). But then again, stranger things have happened.

close